Angioedema is characterized by the presence of swelling of areas of subcutaneous tissue that can affect the face and throat. It often occurs in association with urticaria in which case the skin area swells, reddens and starts to itch. This form of urticaria/angioedema can be sustained by a cause of allergic nature when it is caused by the intake of a food or medication, as well as by insect bites, but also by a cause of non-allergic nature. This is the case with recurrent or persistent forms of chronic spontaneous urticaria.
We discuss this with Dr. Donatella Lamacchia, a specialist in Allergology and Clinical Immunology, who works at Humanitas Medical Care Arese, Milano Domodossola, Fiordaliso and Lainate.
Swelling: what to do if it occurs
Swelling is a symptom frequently attributed to allergic reaction of various kinds: it is usually located below skin and mucous membranes. Much more often it involves the face (lips, eyelids, tongue etc.), but can affect other areas of the body such as hands and feet or the genitals.
However, there are also forms in which the swelling does not itch and is not accompanied by redness of the skin concerned. The symptom, which usually resolves itself in a few hours or at most a few days, and which often responds quickly to therapy with antihistamines or cortisone, should light an alarm bell for the patient when it involves the oral cavity (tongue, soft palate, throat) because it can represent a mechanical obstacle to breathing. In such cases, regardless of the cause, it is always advisable to go urgently to the nearest emergency room.
It is essential that the patient maintains a diary of symptoms including onset circumstances, resolution and all possible factors associated with the episode to facilitate the diagnostic process. The reoccurrence of swelling episodes requires a careful allergological evaluation in which the specialist will examine all possible causes of this symptomatology, including some very rare, hereditary or acquired conditions in which this symptom manifests itself due to a lack of specific proteins.
It should not be underestimated that this manifestation can, in some cases, occur as a side effect (and not allergic reaction) of specific categories of drugs sometimes used by the patient for months or years for the treatment of other diseases and whose intake must be carefully investigated during the specialist evaluation.